Hail, Thayer
- When
- August 27, 4:50 PM CST
- Where
- Thayer County, Bruning
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.340, -97.570
m. CDT on this Friday afternoon-evening, a persistent zone of scattered, redeveloping thunderstorms affected far southeast portions of South Central Nebraska, mainly Thayer and Nuckolls counties along with southern parts of southern Clay and Fillmore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Mainly between 4:30-8:30 p.m. CDT on this Friday afternoon-evening, a persistent zone of scattered, redeveloping thunderstorms affected far southeast portions of South Central Nebraska, mainly Thayer and Nuckolls counties along with southern parts of southern Clay and Fillmore. This multicell convection was pulsy in nature and a few cells became strong to marginally-severe, producing hail and likely gusty winds. Although there was no ground-truth evidence of severe winds, there were a couple of hail reports: half dollar size stones in Bruning and quarter size north of Nelson. Timing-wise, the first storms of the afternoon developed just south of the local area within northern Kansas between 3-4 p.m. CDT, with scattered activity then spreading over the state line into Thayer/Nuckolls counties between 4:30-5:30 p.m. CDT. Multicell convection then continued regenerating over this same general area for several more hours before weakening and largely fading away around sunset. Around and shortly after nightfall, a separate area of isolated strong storms briefly flared up a few counties farther north (mainly affecting Hall/Hamilton/Merrick), likely in response to the onset of a nocturnal low level jet, but this activity yielded no hail or wind reports and dissipated by 11 p.m. CDT.
Focusing back on the afternoon-early evening activity in the southeast, this was a weakly-forced event both at the surface and aloft, with diurnally-driven convection largely instigated by intense heating and modest low-level convergence along a subtle, west-southwest to east-northeast oriented boundary running from northwest Kansas into southeast Nebraska. This weak boundary was best defined by a slight difference in south-southwesterly wind speeds, separating mid-afternoon breezes only around 10 MPH to its north from stronger 15-25 MPH breezes to its south. This weak convergence teamed with a hot/modestly-mixed airmass featuring steep low-level lapse rates to kick off high-based storms (the 4 p.m. CDT surface ob at Hebron featured a temperature/dewpoint of 99/67 F). Mesoscale parameters solidly supported pulsy, marginally-severe cells, featuring mixed-layer CAPE of 1500-2500 J/kg, but no more than 20-25 knots of deep-layer wind shear. In the mid-upper levels, broad and fairly weak west-southwesterly flow prevailed over South Central Nebraska, with perhaps a touch of lift noted along the trailing southwestern fringes of a shortwave trough swinging trough the Upper Midwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 2:50 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 350 PM CDT Fri Aug 27 2021 .DISCUSSION...(This evening through Friday) Issued at 320 PM CDT Fri Aug 27 2021 This Afternoon into Tonight... We have a few showers and thunderstorms developing as of 315 PM extending southwest from a little south of Hebron over into Osborne County Kansas. Deep layer shear is pretty weak and only around 20 to 25 kts. Instability is also fairly marginal for this time of year with ML CAPE values of around 1500-2500 J/KG. Given the lack of shear the storms should be more of a pulse type storm, up and down without too long of life cycle thus limiting severe weather potential. Can not rule out a strong to severe storm or two, but for the most part this should just impact isolated areas of our southeastern zones. Any storms that are still out there after sunset should gradually begin to diminish through 9 or 10 pm. Saturday into Saturday Night... This continues to be our best chance for widespread appreciable rain. A strong cool front will slide southeast across the forecast area Saturday evening into Saturday night. Thunderstorms are likely to form into a line along this front and track southeast with the front providing a good chance for many areas to see at least some rainfall. Some of these thunderstorms could be severe and this is probably also one of our better chances at seeing several severe thunderstorms across the forecast area with severe winds being the most likely threat. The 12Z and 18Z NAM NEST continue to be the most aggressive model with a big MCS swinging across much of our forecast area. Other models, although not as aggressive, still show at least some thunderstorms developing along that front and tracking southeast. This could be a big rain maker if it pans out, will just have to watch out for the severe threat, but the deep layer shear is not overly impressive so perhaps we can get away with a nice rain without too much severe weather. Sunday... There will be some small chances for lingering thunderstorms, but these chances may be a bit over done. The big story is that it will be much more pleasant with cooler highs only around 80 over southern Nebraska, to the lower and middle 80s over north central Kansas. Next Week... The overall upper level pattern will start out fairly zonal, but we will see a building upper level ridge across the southern plains that will push north into the central plains allowing for a decent warm up through mid week. Highs by Wednesday should be back into the upper 80s across southern Nebraska to the lower 90s over north central Kansas. We will see a weak shortwave or two try and bring a chance for precipitation from time to time, but nothing that looks too impressive or widespread until maybe late in the period Thursday or Friday when a larger trough will try to move in, which could also cool us back down a bit by late week. This late week system currently seems to most favor our northern zones for possible precipitation, but certainly this far out it is too early to say too much. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 1244 PM CDT Fri Aug 27 2021 VFR conditions should continue throughout the TAF period. We have a VCTS in the TAF around the 00Z hour until a little after sunset, but chances for thunderstorms are really pretty low at this point in time. The next concern will focus on increasing strong low level wind shear late tonight. The surface wind will vary between south southwest and southerly throughout the forecast period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 318 PM CDT Fri Aug 27 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 282030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 318 PM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. There is a slight chance for thunderstorms, particularly within that portion of the outlook area southeast of a line from York, to Franklin Nebraska, to Phillipsburg Kansas and including north central Kansas. A few strong to marginally-severe thunderstorms will be possible mainly between 4 and 9 PM, capable of producing wind gusts to around 60 MPH and hail up to around quarter size. Turning to heat concerns, this afternoon and early evening will feature heat indices as high as 100 to 105 degrees in southern and eastern portions of the outlook area, mainly within north central Kansas and also near and east of Highway 14 in Nebraska. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Between Saturday afternoon and Thursday, there are several, off- and-on chances for thunderstorms within various parts of the outlook area, with the overall-highest chances for the area as a whole focused between late Saturday afternoon and Sunday morning. There will be the potential for strong to severe storms at times, but these threats will be best assessed on a one or two-day-at-a-time basis. At this time, the vast majority of the outlook area is under a Marginal or Slight Risk for severe storms late Saturday afternoon into Saturday night, with any potential threat for severe storms starting out north and west of the Tri Cities before dark, then extending farther south and east with time. Turning to heat, Saturday afternoon and early evening will feature one last day of heat index as high as 100 to 104 degrees, mainly within north central Kansas and Nebraska counties along and east of Highway 281. .SPOTTER INFORMATION STATEMENT... If any stronger storms do manage to develop late this afternoon into this evening, spotters are encouraged to report any possible hail or wind gusts over 50 MPH. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
431 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 3 SSE JOHNSON LAKE 40.64N 99.83W
08/26/2021 M70 MPH GOSPER NE MESONET
&&
KSSpecial Weather Statement
National Weather Service Hastings NE
432 PM CDT Fri Aug 27 2021
NEZ087-272200-
Thayer NE-
432 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of southeastern Thayer
County through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
Munden, or 9 miles northeast of Belleville, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hubbell around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9767 4019 9737 4000 9737
TIME...MOT...LOC 2132Z 228DEG 12KT 3991 9749
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 2 N ELWOOD 40.62N 99.86W
08/27/2021 GOSPER NE PUBLIC
METAL SHED/GARAGE BLOWN DOWN REPORT VIA
TWITTER.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
434 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 2 N ELWOOD 40.62N 99.86W
08/26/2021 GOSPER NE PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N ELWOOD. METAL SHED/GARAGE BLOWN DOWN
REPORT VIA TWITTER.
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG 2 N ELWOOD 40.62N 99.86W
08/26/2021 GOSPER NE PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N ELWOOD. METAL SHED/GARAGE BLOWN DOWN
REPORT VIA TWITTER.
&&
KSSpecial Weather Statement
National Weather Service Hastings NE
454 PM CDT Fri Aug 27 2021
KSZ007-NEZ086-087-272230-
Jewell KS-Thayer NE-Nuckolls NE-
454 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northeastern Jewell,
southeastern Nuckolls and southwestern Thayer Counties through 530 PM
CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lovewell State Park, or 21 miles west of Belleville, moving northeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Webber around 505 PM CDT.
Other locations in the path of this storm include Hardy and Byron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9793 3982 9793 3977 9803 3990 9818
4016 9789 4000 9771
TIME...MOT...LOC 2154Z 227DEG 14KT 3989 9804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiThe Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977974, 977975.